Home > Research > Publications & Outputs > Topologically protected defect states in open p...

Electronic data

  • paper

    Accepted author manuscript, 1.41 MB, PDF document

    Available under license: CC BY-NC: Creative Commons Attribution-NonCommercial 4.0 International License

  • PhysRevLett.115.200402

    Rights statement: © 2015 American Physical Society

    Final published version, 891 KB, PDF document

Text available via DOI:

View graph of relations

Topologically protected defect states in open photonic systems with non-Hermitian charge-conjugation and parity-time symmetry

Research output: Contribution to journalJournal article

Published
Article number200402
<mark>Journal publication date</mark>13/11/2015
<mark>Journal</mark>Physical review letters
Issue number20
Volume115
Number of pages6
Publication statusPublished
Early online date10/11/15
Original languageEnglish

Abstract

We show that topologically protected defect states can exist in open (leaky or lossy) systems even when these systems are topologically trivial in the closed limit. The states appear from within the continuum, thus in the absence of a band gap, and are generated via exceptional points (a spectral transition that occurs in open wave and quantum systems with a generalized time-reversal symmetry), or via a degeneracy induced by charge-conjugation symmetry (which is related to the pole transition of Majorana zero modes). We demonstrate these findings for a leaking passive coupled-resonator optical waveguide with asymmmetric internal scattering, where the required symmetries (non-Hermitian versions of time-reversal symmetry, chirality, and charge conjugation) emerge dynamically.